Cetuximab induced aseptic meningitis

6Citations
Citations of this article
17Readers
Mendeley users who have this article in their library.

Abstract

We report a 67-year-old man with recurrent advanced oropharyngeal squamous cell carcinoma who developed aseptic meningitis, with first symptoms arising approximately 9 hours after the first administration of cetuximab, and review the literature to identify key signs and symptoms of this condition. Cetuximab is a monoclonal antibody targeting the epidermal growth factor receptor which has been rarely associated with aseptic meningitis. Besides the case description, a MEDLINE search was performed. In five patients identified in the literature and our patient, the leading signs and symptoms included headache, neck stiffness and high fever developing within a few hours of the first cetuximab administration. Cerebrospinal fluid (CSF) analysis revealed severe pleocytosis (range: 528-2300/μl) with dominance of neutrophils (≥87%). Clinical recovery within 1-2 weeks was accompanied by normalization of CSF cell count within 4-7 days. Re-challenge with cetuximab at a reduced dose caused recurrent aseptic meningitis in one of three patients. In summary, aseptic meningitis is a rare complication after first cetuximab exposure that the clinician should be aware of. CSF analysis is the key to diagnosis and recovery is usually complete within days to weeks after withdrawal of the drug. Re-challenge may be considered but bears the risk of recurrence.

Cite

CITATION STYLE

APA

Ulrich, A., Weiler, S., Weller, M., Rordorf, T., & Tarnutzer, A. A. (2015). Cetuximab induced aseptic meningitis. Journal of Clinical Neuroscience, 22(6), 1061–1063. https://doi.org/10.1016/j.jocn.2014.11.034

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free